New York, 2012

Hail and Damaging Winds in New York, July 26, 2012

July 26, 2012 · NWS OKX · 17 events in 7 counties and zones

A passing warm front triggered multiple severe thunderstorms across the Lower Hudson Valley, New York City and Long Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$34,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing warm front triggered multiple severe thunderstorms across the Lower Hudson Valley, New York City and Long Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 26, 4:07 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 26, 4:07 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
507 PM EDT THU JUL 26 2012

.SYNOPSIS...
A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS
EVENING INTO THE FIRST PART OF TONIGHT. A FRONTAL BOUNDARY BECOMES
NEARLY STATIONARY NORTH OF THE AREA FRIDAY MORNING...THEN SEVERAL
IMPULSES WILL AFFECT THE AREA FRIDAY AND FRIDAY NIGHT. LOW
PRESSURE WILL IMPACT THE AREA ON SATURDAY. HIGH PRESSURE RETURNS
FOR THE START OF THE NEW WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
MAIN CONCERN THIS EVENING AND TONIGHT WILL BE AN AREA OF SHOWERS AND
THUNDERSTORMS SCHEDULED TO PUSH ACROSS THE AREA STARTING AROUND 22Z
AND LASTING THROUGH 05Z. HIGH CONFIDENCE OF TIMING OF STORMS.

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A
SEVERE THUNDERSTORM WATCH UNTIL 11PM.

CLOUDS HAVE CLEARED OUT ACROSS A LARGE PORTION OF THE CWA AND WITH
RAPID HEATING...RAPID DESTABILIZATION OF THE ATMOSPHERE IS
UNDERWAY. CAPE VALUES ARE EXPECTED TO INCREASE TO 3000 J/KG AND BULK
SHEAR UP TO 40-45 KT.

THE MAIN THREATS WITH ANY STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL...AS LINES AND CLUSTERS OF STORMS DEVELOP. IN ADDITION...AN
ISOLATED TORNADO CAN NOT BE RULED OUT...ESPECIALLY IF ANY LINES OF
STORMS DEVELOP BREAKS IN THEM.

PRECIPITABLE WATER VALUES INCREASE TO 2 INCHES AS LOCALLY HEAVY
RAINFALL WILL BE LIKELY WITH LOCAL URBAN AND LOW LYING FLOODING
POSSIBLE.

AFTER MIDNIGHT...THE SHOWERS AND THUNDERSTORMS WILL DECREASE IN
COVERAGE...AND WILL CONTINUE TO CARRY AT LEAST CHANCE POPS IN THE
FORECAST.

THERE IS A HIGH RISK OF RIP CURRENTS THROUGH THIS EVENING.

&&

.SHORT TERM /6 AM FRIDAY THROUGH 6 AM FRIDAY/...
AS LOW PRES OVER THE GULF OF MAIN DEPARTS...TRAILING COLD FRONT WILL
HOVER JUST NORTH OF THE AREA...AND THE LOCAL AREA SHOULD REMAIN IN
THE WARM SECTOR ON FRIDAY. HIGHS WILL TOP OFF IN THE UPPER 80S TO
LOWER 90S WITH SFC DEWPOINTS IN THE UPPER 60S TO LOWER 70S.

SEVERAL WEAK UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE REGION
DURING THE DAY...KEEPING SCATTERED SHOWERS AND THUNDERSTORMS IN THE
FORECAST THROUGHOUT THE DAY. SINCE THE AREA IS IN THE WARM
SECTOR...INSTABILITY LEVELS WILL REMAIN QUITE HIGH WITH CAPE VALUES
CLOSE TO 3000 J/KG AND A LIFTED INDEX OVER -6. WITH PWATS OVER
2"...LOCALLY HEAVY RAINFALL IS POSSIBLE. WILL GO AHEAD AND MENTION
GUSTY WINDS AND HEAVY RAIN IN THE FORECAST.

PRECIP TAPERS OFF FRIDAY NIGHT AS LOSS OF DIURNAL HEATING RESULTS IN
A MORE STABLE AIRMASS. SFC LOW PRES THEN MOVES TO AN AREA SOMEWHERE
ALONG THE EASTERN SEABOARD AS AN H5 TROUGH DIGS TOWARDS THE
APPALACHIANS. THERE ARE MODEL INCONSISTENCIES BETWEEN THE NAM AND
THE GFS...BUT FEEL CONFIDENT ENOUGH TO CARRY HIGH CHANCE POPS WITH
CLOUDY SKIES FOR SATURDAY. HIGH WILL TOP OFF IN THE LOW TO MID 80S
WITH TEMPS NEAR 90S IN/AROUND NYC.

THERE IS A MODERATE RISK OF RIP CURRENTS ON FRIDAY.

&&

.LONG TERM /FRIDAY THROUGH THURSDAY/...
UPPER TROUGH OVER THE NORTHEAST DEPARTS ON SUNDAY. WILL KEEP SLIGHT
CHANCE POPS IN THE FORECAST FOR ANY TSTMS THAT MAY DEVELOP WITH ITS
PASSAGE.

WITH THE EXCEPTION OF ISOLATED DIURNALLY DRIVEN CONVECTION EARLY
NEXT WEEK...FORECAST SHOULD REMAIN MAINLY DRY UNTIL NEXT TROUGH
APPROACHES. BETTER CHANCE MID WEEK.

AS FOR TEMPS...DO EXPECT NEAR TO SLIGHTLY ABOVE CLIMO TEMPS THROUGH
MUCH OF THE PERIOD...CLOSE TO MEX NUMBERS.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
A COLD FRONT WILL APPROACH THIS EVENING AND THEN REMAIN OVER THE
AREA ON FRIDAY. A SQUALL LINE APPROACHES THE REGION AHEAD OF IT
FRO THIS EVENING.

MAINLY VFR OUTSIDE OF TSTM ACTIVITY...EXCEPT KISP AND KGON MAY
HAVE SOME STRATUS WITH CIGS AROUND 2000FT. SW WINDS OF 10 TO 15
KT...WITH OCCASIONAL GUSTS...AHEAD OF A CONVECTIVE LINE.

HIGH CONFIDENCE IN SQUALL LINE OVER CENTRAL PA/NY...MOVING EAST AT
AROUND 50 KT...AFFECTING THE NYC TERMINALS SOMETIME BETWEEN 23Z
AND 01Z. A BRIEF BURST OF 50+ KT WITH NW WIND SHIFT EXPECTED WITH
THE LINE. OTHERWISE A 1 HR PERIOD OF MVFR/IFR CONDS IN MODERATE
TO HEAVY RAIN AND FREQUENT LIGHTNING AS THE LINE PASSES THROUGH.
ISOLATED TSTMS POSSIBLE AHEAD OF THIS LINE.

CONDITIONS SHOULD IMPROVE FROM W TO E LATE THIS EVENING...THOUGH
SCATTERED SHOWERS MAY LINGER THROUGH 06-07Z.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: WIND GUSTS MAY BE OCCASIONAL INTO EARLY THIS
EVENING. HIGH CONFIDENCE IN TIMING OF SQUALL LINE OF TSTMS BETWEEN
23-01Z. BRIEF WIND SHIFT AND GUSTS TO 50+ KT LIKELY AT THE
TERMINAL WITH TS.

KLGA FCSTER COMMENTS: WIND GUSTS MAY BE OCCASIONAL INTO EARLY THIS
EVENING. HIGH CONFIDENCE IN TIMING OF SQUALL LINE OF TSTMS BETWEEN
23-01Z. BRIEF WIND SHIFT AND GUSTS TO 50+ KT LIKELY AT THE
TERMINAL WITH TS.

KEWR FCSTER COMMENTS: WIND GUSTS MAY BE OCCASIONAL INTO EARLY THIS
EVENING. HIGH CONFIDENCE IN TIMING OF SQUALL LINE OF TSTMS BETWEEN
23-01Z. BRIEF WIND SHIFT AND GUSTS TO 50+ KT LIKELY AT THE
TERMINAL WITH TS.

KTEB FCSTER COMMENTS: WIND GUSTS MAY BE OCCASIONAL INTO EARLY THIS
EVENING. HIGH CONFIDENCE IN TIMING OF SQUALL LINE OF TSTMS BETWEEN
23-01Z. BRIEF WIND SHIFT AND GUSTS TO 50+ KT LIKELY AT THE
TERMINAL WITH TS.

KHPN FCSTER COMMENTS: WIND GUSTS MAY BE OCCASIONAL INTO EARLY THIS
EVENING. HIGH CONFIDENCE IN TIMING OF SQUALL LINE OF TSTMS BETWEEN
23-01Z. BRIEF WIND SHIFT AND GUSTS TO 50+ KT LIKELY AT THE
TERMINAL WITH TS.

KISP FCSTER COMMENTS: WIND GUSTS MAY BE OCCASIONAL INTO EARLY THIS
EVENING. HIGH CONFIDENCE IN TIMING OF SQUALL LINE OF TSTMS BETWEEN
23-02Z. BRIEF WIND SHIFT AND GUSTS TO 50+ KT POSSIBLE AT THE
TERMINAL WITH TS. OCCASIONAL 020FT CIGS INTO EARLY THIS EVENING.

OUTLOOK FOR 18Z FRI THROUGH TUESDAY...

.FRI AFTERNOON THROUGH TUE...MAINLY VFR...THOUGH OCCASIONAL SUB-
VFR PSBL IN AFTERNOON SHOWERS.

&&

.MARINE...
A WARM FRONT IS NOW NORTH OF THE AREA WATERS. SOUTHERLY WINDS HAVE
INCREASED WITH GUSTS BETWEEN 25 AND 30 KTS WITH SEAS AROUND 6 FT.
THEREFORE...WILL KEEP THE SMALL CRAFT ADVISORY GOING. WINDS AND SEAS
ARE EXPECTED TO REMAIN UP ON ALL THE WATERS THROUGH 03Z...THEN ON
THERE IS THE POTENTIAL FOR GUSTS OVER 35 KT WITH THUNDERSTORMS
MOVING THROUGH THIS EVENING INTO THE FIRST PART OF TONIGHT.

FLOW EXPECTED TO GRADUALLY WEAKEN OVERNIGHT...WITH SCA SEAS
CONTINUING.

SEAS ON THE OCEAN GRADUALLY SUBSIDE TO LESS THAN 5 FT ON
FRIDAY...BUT SEAS REMAIN UP ON THE EASTERN OCEAN WATERS THROUGH
FRIDAY NIGHT. SUB-SCA CONDS EXPECTED ON THE WATERS THIS WEEKEND.
WITH A WEAK PRESSURE REGIME...SUB-SCA CONDS EXPECTED THROUGH EARLY
NEXT WEEK.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS MOVING ACROSS THE CWA THIS EVENING AND
OVERNIGHT WILL PRODUCE FROM A HALF INCH TO ONE AND ONE HALF INCHES
OF QPF...WITH THE HIGHER AMOUNTS ACROSS THE LOWER HUDSON VALLEY AND
INTO SOUTHWESTERN CONNECTICUT. A FEW LOCALLY HIGHER AMOUNTS OF 2 TO
2.5 INCHES CAN NOT BE RULED OUT IN AREA OF THE HEAVIEST RAINFALL.
LOCALIZED MINOR URBAN AND POOR DRAINAGE FLOODING IS LIKELY IN AREAS
OF THE HEAVIEST RAINFALL.

ADDITIONAL RAINFALL POSSIBLE FRIDAY INTO SATURDAY.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR ANZ330-
     335-338-340-345.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ350-353-355.

&&

SYNOPSIS...BC/MPS
NEAR TERM...BC/MET/PW
SHORT TERM...MPS
LONG TERM...MPS/PW
AVIATION...
MARINE...BC/MPS
HYDROLOGY...BC/MPS
Hazardous weather outlook, Jul 26, 3:07 PM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
407 PM EDT THU JUL 26 2012

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-272015-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
407 PM EDT THU JUL 26 2012

...SEVERE THUNDERSTORM WATCH 527 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-272015-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
407 PM EDT THU JUL 26 2012

...SEVERE THUNDERSTORM WATCH 527 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-080-081-178-179-272015-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
407 PM EDT THU JUL 26 2012

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 527 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 26, 2:13 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
313 PM EDT THU JUL 26 2012

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
270400-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
313 PM EDT THU JUL 26 2012

...SEVERE THUNDERSTORMS EXPECTED THIS EVENING...

A LINE OF SEVERE THUNDERSTORMS IS CURRENTLY MOVING THROUGH CENTRAL
NEW YORK AND CENTRAL PENNSYLVANIA...AND IS ON TRACK TO ENTER THE
FORECAST AREA THIS EVENING. THESE STORMS HAVE A HISTORY OF
PRODUCING WIND DAMAGE...AND ARE NOT LIKELY TO WEAKEN AS THEY
APPROACH THE LOCAL AREA.

THIS LINE WILL FIRST ENTER THE LOWER HUDSON VALLEY...NORTHEAST
NEW JERSEY...AND NEW YORK CITY BETWEEN 5 PM AND 6 PM...AND WILL
MOVE EAST INTO CONNECTICUT AND LONG ISLAND BETWEEN 7 PM AND 8 PM.
ADDITIONAL THUNDERSTORMS WILL LINGER OVER THE AREA THROUGH
MIDNIGHT.

SEVERE THUNDERSTORMS ARE CAPABLE OF DAMAGING WINDS OVER 58 MPH AND
HAIL OVER 1 INCH IN DIAMETER. FREQUENT AND DANGEROUS LIGHTNING
STRIKES ARE EXPECTED WITH THESE STORMS. TORRENTIAL RAIN WITH RATES
BETWEEN 1 AND 2 INCHES PER HOUR IS LIKELY...POSSIBLY PRODUCING
FLASH FLOODING OVER THE AREA. ISOLATED TORNADOES CANNOT BE RULED
OUT.

PLEASE STAY ADVISED FOR WARNINGS THAT WILL BE ISSUED.

MPS

The radar

The Albany radar (KENX), 124 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Orange

When
July 26, 5:20 PM EST
Where
Orange County, 1.04 mi E of Fair Oaks
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.498, -74.400

Trees and power lines were reported down.

Thunderstorm Wind, Orange

When
July 26, 5:30 PM EST
Where
Orange County, (Swf)stewart Apt New
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.500, -74.100

Thunderstorm Wind, Orange

When
July 26, 5:31 PM EST
Where
Orange County, Newburgh
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.500, -74.020

A large tree limb was reported down on wires and a house.

Thunderstorm Wind, Orange

When
July 26, 5:36 PM EST
Where
Orange County, 0.6 mi N of Harriman
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.309, -74.150

A tree fell on a house on South Main Street outside of Harriman.

Thunderstorm Wind, Putnam

When
July 26, 5:54 PM EST
Where
Putnam County, Brewster
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.400, -73.620

Scattered trees were reported down in Brewster.

Thunderstorm Wind, Westchester

When
July 26, 5:59 PM EST
Where
Westchester County, 0.72 mi NW of Scarborough
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.138, -73.879

A gust of 52 knots was measured at Tappan Zee Light 14.

Hail, Putnam

When
July 26, 6:00 PM EST
Where
Putnam County, 0.03 mi E of Carmel
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.420, -73.680

Thunderstorm Wind, Putnam

When
July 26, 6:00 PM EST
Where
Putnam County, Mahopac
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.370, -73.750

Multiple trees were reported down across Mahopac, including one tree down at the corner of Richard Road and Tanya Lane.

Thunderstorm Wind, Westchester

When
July 26, 6:14 PM EST
Where
Westchester County, 1.32 mi NW of Banksville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.141, -73.671

A tree was reported down on wires along Banksville Road.

Thunderstorm Wind, Westchester

When
July 26, 6:15 PM EST
Where
Westchester County, Somers
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.330, -73.670

Multiple trees and wires were reported down in Somers.

Thunderstorm Wind, Putnam

When
July 26, 6:15 PM EST
Where
Putnam County, Lake Carmel
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.470, -73.670

Multiple trees were reported down around Lake Carmel.

Thunderstorm Wind, Westchester

When
July 26, 6:20 PM EST
Where
Westchester County, 0.66 mi E of Somers
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.331, -73.657

A tree was reported down on a car on Route 22.

Thunderstorm Wind, Richmond

When
July 26, 6:45 PM EST
Where
Richmond County, 0.33 mi WSW of Rossville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.548, -74.226

A sixty-five foot tree was split in two on Arthur Kill Road.

Thunderstorm Wind, Nassau

When
July 26, 7:00 PM EST
Where
Nassau County, 0.53 mi WSW of Locust Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.878, -73.590

The Long Island Railroad reported a tree down near Locust Valley.

Thunderstorm Wind, Nassau

When
July 26, 7:07 PM EST
Where
Nassau County, Cedarhurst
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
40.630, -73.700

A tree fell on power lines.

Lightning, Kings

When
July 26, 7:14 PM EST
Where
Kings County, 3.06 mi S of New York
Deaths
0 direct, 1 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.686, -73.997

Lightning struck the steeple of Christ Church in Cobble Hill causing the steeple to crash into the sanctuary. This caused scaffolding around the church to collapse on a pedestrian, killing the man.

Lightning, Suffolk

When
July 26, 7:30 PM EST
Where
Suffolk County, Middle Is
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.880, -72.930

An 18 year old man received a shock inside his house after it was struck by lightning.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Kings2012-07-2661MaleOutside/Open AreasIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403817, 403764, 403770, 403776, 403771, 403765, 403773, 403778, 403766, 403767, 403769, 403768, 403777, 403772, 403814, 403775, 403812.